Heroin and prescription opioids like OxyContin® are familiar sounding drugs to most people. In recent months, the opioid epidemic in America has been well reported on both local and national news outlets. While these drugs often have devastating effects on users and their families, there’s an even more deadly strain of synthetic opioids sweeping across the nation. One of these is called fentanyl. But, exactly what is fentanyl overdose and why is it on the rise? Keep reading to find out.
What is Fentanyl – the Profile of a Killer
To understand the synthetic opioid fentanyl, you first need to understand how opioids work in general. Without getting too complicated, here’s an easy-to-understand overview of why opioids work the way they do:
Endorphins are a class of naturally-occurring chemical structures in the brain that are responsible for triggering good feelings. In order for endorphins to work, they must attach themselves to special areas of the brain. Once attached, our bodies use these chemicals to help relieve stress and sensations of pain – during intense physical activity or childbirth, for example.
Synthetic opioids like fentanyl, and its even more powerful cousin carfentanil, work in much the same way as our own endorphins. When ingested, these chemicals mimic endorphins, locking onto the same special regions of the brain. The problem is they are many times more powerful than endorphins. Not only this, the individual who uses fentanyl or other opioids can directly control how much of the chemical floods the brain. Being the pleasure-seeking creatures that we are, it’s easy to understand how an opioid addiction can quickly take hold.
Fentanyl Overdose – Two Causes
Now that you have a basic understanding of how fentanyl and other opioids affect the brain, we’ll explore what’s driving the rise in fentanyl overdoses.
- First, there’s the potency of the chemical itself. Because fentanyl is exponentially more powerful than heroin, even experienced opioid users who knowingly take the chemical can easily consume a lethal dose.
- Second, there’s the way fentanyl enters the illegal drug trade. In many cases, a user who intends to purchase heroin may inadvertently receive heroin-laced fentanyl. What would have been a normal dose, is now a potentially deadly amount.
How Fentanyl Overdose Causes Death
We know that fentanyl affects the part of the brain that makes us feel good, but unfortunately, it doesn’t stop there. Opioids also impact the region of the brain that regulates our breathing. A high dosage of opiates can suppress breathing enough to cause respiratory failure and, eventually, death. Combine opioid abuse with alcohol consumption, and the risk of respiratory failure only increases.
3 Warning Signs of Fentanyl Overdose
People who are experiencing a fentanyl overdose commonly exhibit three warning signs. These same overdose warning signs also apply to morphine, heroin and prescription painkillers:
- Pinpoint pupils
- Respiratory depression
If you observe someone with these symptoms, get help immediately. First responders are trained to intervene during an opioid overdose, and may be able to resuscitate the victim.
Learn More about Opioid Addiction Rehab at The Raleigh House
If you or someone you care about is struggling with opioid addiction, a residential drug rehab program like The Raleigh House can help. Learn more about our addiction recovery program or find out if your insurance provider is accepted. Don’t wait.